Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Charleston, SC

May 6, 2003Charleston County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 6, 2003, 8:15 PM EDT for Charleston County, Colleton County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 8:15 PM EDT (00:15 UTC)
Expired
May 6, 2003, 9:00 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Charleston County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 070015
SVRCHS
SCC019-029-070100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
815 PM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 900 PM EDT

* AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 5 MILES SOUTH OF ADAMS RUN...OR ABOUT 13 MILES NORTH OF
  EDISTO BEACH...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ADAMS RUN AND BENNETTS POINT...
  MEGGETT AND HOLLYWOOD...
  YONGES ISLAND...
  WADMALAW ISLAND...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3269 8065 3255 8051 3261 8014 3281 8012

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 7:40 PM EDT, 35 minutes earlier.

Area forecast discussion, May 6, 7:40 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
740 PM EDT TUE MAY 6 2003

WFO CHS HAS EXTENDED THE TORNADO WATCH UNTIL 9 PM.
UPDATED PRODUCTS OUT SHORTLY.

.CHS...
GA...NONE.
SC...TORNADO WATCH UNTIL 9 PM SCZ040-042>045-049-050-AMZ330-350-
Hazardous weather outlook, May 6, 7:39 PM EDT, 36 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-070000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
739 PM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...DANGEROUS SEVERE STORMS BETWEEN COLUMBIA
SOUTH CAROLINA AND ATLANTA GEORGIA WILL CONTINUE TO MOVE EAST-
SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA LATER TODAY AND THIS
EVENING. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES
...LARGE HAIL...AND DAMAGING WIND GUSTS. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE NORTH OF A LINE FROM BEAUFORT TO AUGUSTA.

A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON...
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE
WATCH WILL REMAIN IN EFFECT UNTIL 9 PM TONIGHT.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR
MODERATE FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN.  FLOOD
WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO WHERE
MINOR FLOODING IS OCCURRING. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN AND THE SAVANNAH RIVER AT CLYO.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24

In the hours before

Local storm report, May 6, 6:35 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
635 PM EDT TUE MAY 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    MONCKS CORNER             SC   1.75 INCH HAIL
05/06/03   BERKELEY                       GOLFBALL TO QUARTER SIZE
                                          HAIL COVERING THE GROUND
                                          IN THE OVERTON
                                          SUBDIVISION.
Local storm report, May 6, 6:54 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
654 PM EDT TUE MAY 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    7 NE MONCKS CORNER        SC   1.00 INCH HAIL
05/06/03   BERKELEY                       REPORTED BY SPOTTER.
Local storm report, May 6, 7:00 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
700 PM EDT TUE MAY 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    SUMMERVILLE               SC   TORNADO
05/06/03   DORCHESTER                     REPORTED ON THE GROUND BY
                                          SPOTTERS. SOME DAMAGE
                                          REPORTED.
Local storm report, May 6, 7:08 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
708 PM EDT TUE MAY 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    12 SW MONCKS CORNER       SC   1.00 INCH HAIL
05/06/03   BERKELEY                       REPORTED BY SPOTTER IN THE
                                          SANGAREE SUBDIVISION.
Local storm report, May 6, 7:22 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
722 PM EDT TUE MAY 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    GOOSE CREEK               SC   1.75 INCH HAIL
05/06/03   BERKELEY                       REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

0713 PM    GOOSE CREEK               SC   .75 INCH HAIL
05/06/03   BERKELEY                       REPORTED BY SPOTTER.
Local storm report, May 6, 7:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
752 PM EDT TUE MAY 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    NORTH CHARLESTON          SC   1.00 INCH HAIL
05/06/03   CHARLESTON                     REPORTED BY THE PUBLIC AT
                                          THE INTERSECTION OF DUNLAP
                                          ROAD AND ASHLEY PHOSPHATE
                                          ROAD.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:00 PM EDTSpecial Marine WarningCHS2 hr
May 6, 8:00 PM EDTSpecial Marine WarningCHS2 hr
May 6, 9:53 PM EDTSpecial Marine WarningCHS112 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.